Alert archive / Missouri / Flash Flood Warnings in 2010
Flash Flood Warning 99, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 16, 2010, 4:54 PM CDT for McDonald County, Newton County, Missouri. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2010, 4:54 PM CDT (21:54 UTC)
- Expired
- Jul 16, 2010, 10:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties McDonald County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 98 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 5:29 PM CDT | FLASH FLOOD | Neosho, MO | MAJOR STREET FLOODING IN NEOSHO WASHING AWAY CARS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2101 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
003
WGUS53 KSGF 162154
FFWSGF
MOC119-145-170300-
/O.NEW.KSGF.FF.W.0099.100716T2154Z-100717T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
454 PM CDT FRI JUL 16 2010
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN MCDONALD COUNTY IN SOUTHWEST MISSOURI...
SOUTHERN NEWTON COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 1000 PM CDT.
* AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. UP TO TWO TO TWO AND A HALF INCHES OF RAIN HAS
FALLEN OVER THE LAST HOUR ACROSS THE WARNED AREA.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
BUSINESS HIGHWAY 60 JUST NORTH OF NEOSHO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3662 9449 3695 9449 3684 9407 3664 9407
3660 9408
$$
BOXELL2 follow-up statements
693
WGUS73 KSGF 170103
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
803 PM CDT FRI JUL 16 2010
MOC119-145-170300-
/O.CON.KSGF.FF.W.0099.000000T0000Z-100717T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEWTON MO-MCDONALD MO-
803 PM CDT FRI JUL 16 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHERN MCDONALD AND SOUTHERN NEWTON COUNTIES...
AT 801 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT
EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING ACROSS THE WARNED
AREA. LAW ENFORCEMENT HAS REPORTED THAT WATER CONTINUES TO FLOW
ACROSS MANY ROADS IN MCDONALD AND NEWTON COUNTIES.
RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND...DONT DROWN.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SPRINGFIELD.
&&
LAT...LON 3662 9449 3695 9449 3684 9407 3664 9407
3660 9408
$$
BOXELL823
WGUS73 KSGF 170251 RRA
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
951 PM CDT FRI JUL 16 2010
MOC119-145-170302-
/O.EXP.KSGF.FF.W.0099.000000T0000Z-100717T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEWTON MO-MCDONALD MO-
951 PM CDT FRI JUL 16 2010
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 PM CDT FOR NORTHERN
MCDONALD AND SOUTHERN NEWTON COUNTIES...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3662 9449 3695 9449 3684 9407 3664 9407
3660 9408
$$
BOXELLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:17 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 16, 3:17 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
317 PM CDT FRI JUL 16 2010
.DISCUSSION...
MAIN FOCUS IN THIS FORECAST PACKAGE WILL DEAL WITH THUNDERSTORM
CHANCES THIS AFTERNOON AND EARLY EVENING...THEN ATTENTION TURNS TO
CONTINUED HOT CONDITIONS INTO NEXT WEEK.
CURRENTLY...THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS
OF SOUTHEASTERN KANSAS...SOUTHERN MISSOURI INTO NORTHERN ARKANSAS
THIS AFTERNOON. WIND FIELDS ARE REALLY WEAK ACROSS THE AREA SO
THESE STORMS ARE PULSE IN NATURE. DRIER AIR IN THE MID LEVELS IS
SPREADING SOUTH INTO THE NORTHERN CWA...SO EXPECT THE BETTER
POTENTIAL FOR THESE PULSE THUNDERSTORMS TO BE ACROSS THE SOUTHERN
CWA FOR THE REST OF THIS AFTERNOON INTO THE EARLY EVENING HOURS.
THESE STORMS WILL HAVE LITTLE MOVEMENT TO THEM DUE TO THE WEAK
WIND FIELDS. WITH THE DRIER AIR WORKING IN...THE PRECIPITABLE
WATER VALUES ARE A LITTLE LOWER THAN THE PAST COUPLE DAYS...SO
RAINFALL RATES MAY NOT BE AS HIGH AS THEY WERE WITH THE STORMS
YESTERDAY. NEVER THE LESS...WITH THE SLOW MOVEMENT THERE WILL
REMAIN THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WITH THIS
ACTIVITY. THERE WILL ALSO BE A LIMITED SEVERE WIND RISK WITH THE
STRONGER STORMS BUT MUCH OF THIS ACTIVITY SHOULD REMAIN BELOW
SEVERE LIMITS. FREEZING LEVELS REMAIN ON THE HIGH SIDE AND WITH
THE LACK OF WIND SHEAR THE HAIL RISK WITH THESE STORMS IS ON THE
LOW SIDE. THESE STORMS WILL WEAKEN THIS EVENING AFTER SUNSET AS
INSTABILITY DECREASES WITH THE LOSS OF DAY TIME HEATING.
THE DRIER AIR IN THE MIDDLE LEVELS WILL SPREAD OVER THE ENTIRE
AREA TOMORROW AND SHOULD LIMIT THE PULSE STORM POTENTIAL ACROSS
THE AREA ON SATURDAY...DESPITE THE CONTINUED HOT AND MUGGY
CONDITIONS AT THE SURFACE. AN UPPER LEVEL RIDGE WILL BEGIN TO PUSH
INTO THE AREA THIS WEEKEND WHICH WILL CONTINUE THE HOT AND MUGGY
CONDITIONS ACROSS THE AREA. TEMPERATURES WILL WARM INTO THE LOW TO
MID 90S EACH AFTERNOON WITH DEWPOINTS IN THE LOW TO MID 70S. AS A
RESULT HEAT INDEX VALUES ARE LIKELY TO WARM AROUND 105 ACROSS THE
THE ENTIRE AREA SATURDAY AFTERNOON.
THE WARM CONDITIONS WILL CONTINUE INTO SUNDAY...HOWEVER SLIGHTLY
COOLER DEWPOINTS MAY KNOCK DOWN THE HEAT INDEX VALUES A FEW DEGREES.
ALSO AN UPPER LEVEL SHORTWAVE IS EXPECTED TO PUSH ACROSS THE
NORTHERN PLAINS AND SEND A FRONT SOUTH TOWARDS THE AREA. THE FRONT
AND CONVECTION THAT IS EXPECTED TO DEVELOP ALONG IT...ARE EXPECTED
TO REMAIN NORTH OF THE AREA THROUGH MUCH OF THE DAY SUNDAY.
HOWEVER...CLOUD COVER FROM THE CONVECTION TO THE NORTH MAY SPREAD
INTO THE AREA LIMITING HIGHS A FEW DEGREES. WITH UNCERTAINTY IN
SUNDAY MEETING HEAT ADVISORY CRITERIA...WILL HOLD OFF AND JUST
ISSUE A HEAT ADVISORY FOR THE ENTIRE AREA FOR SATURDAY WITH THIS
PACKAGE. THE ADVISORY MAY NEED TO BE EXTENDED INTO SUNDAY ACROSS
PORTIONS OF THE AREA IN LATER PACKAGES.
EXPECT MUCH OF THE ACTIVITY WITH THE ABOVE MENTIONED SHORTWAVE
AND FRONT TO REMAIN NORTH OF THE AREA SUNDAY EVENING INTO MONDAY.
HOWEVER...CHANCES FOR CONVECTION WILL LIKELY SPREAD SOUTH INTO THE
AREA WITH THE BETTER CHANCES ACROSS CENTRAL MISSOURI. UPPER LEVEL
RIDGING WILL BUILD BACK OVER THE REGION THROUGH MUCH OF NEXT WEEK
WITH HOT AND DRY CONDITIONS EXPECTED TO CONTINUE.
WISE
&&
.AVIATION...
CONDITIONS WILL LARGELY REMAIN VFR AT ALL SITES THROUGH THE
FORECAST PERIOD. AFTERNOON DEVELOPMENT OF SCATTERED THUNDERSTORMS
IS POSSIBLE BUT CONFIDENCE IS NOT HIGH ENOUGH AT THIS TIME THAT
TAF SITES WILL BE AFFECTED...SO HAVE JUST PUT IN A MENTION OF CB
UNTIL DAYTIME HEATING ENDS. SHOULD ANY SITES SEE RAIN THIS
AFTERNOON...THE POTENTIAL FOR FOG DEVELOPMENT WILL INCREASE DURING
THE EARLY MORNING HOURS. AT THIS TIME ONLY BBG IS EXPECTED TO HIT
MVFR VISIBILITY BETWEEN 09 AND 13Z TOMORROW MORNING.
CCC
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY FROM NOON TO 7 PM CDT SATURDAY FOR MOZ055>058-
066>071-077>083-088>098-101>106.
KS...HEAT ADVISORY FROM NOON TO 7 PM CDT SATURDAY FOR KSZ073-097-101.
&&Hazardous weather outlook, Jul 16, 1:04 PM CDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 104 PM CDT FRI JUL 16 2010 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171815- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 104 PM CDT FRI JUL 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED. WEATHER HAZARDS EXPECTED... LIMITED EXCESSIVE HEAT RISK. LIMITED THUNDERSTORM WIND RISK FOR GUSTS GREATER THAN 55 MPH. LIMITED LIGHTNING RISK. DISCUSSION... HEAT INDEX VALUES OF 95 TO 104 DEGREES CAN BE EXPECTED THIS AFTERNOON ACROSS THE ENTIRE OUTLOOK AREA. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO EARLY THIS EVENING...WITH THE BEST CHANCES ALONG AND SOUTH OF THE HIGHWAY 60 CORRIDOR THIS AFTERNOON. A FEW STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 55 MPH AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HEAT INDEX VALUES NEAR OR IN EXCESS OF 100 DEGREES CAN BE EXPECTED THROUGH NEXT THURSDAY WITH WARM SOUTHERLY WINDS AND UPPER LEVEL RIDGING REGAINING CONTROL. A FEW THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND MONDAY...WITH THE BEST CHANCES ACROSS CENTRAL MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) WISE
In the hours before
Special weather statement, Jul 16, 4:38 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 438 PM CDT FRI JUL 16 2010 MOZ093-094-101>103-162200- LAWRENCE MO-STONE MO-NEWTON MO-BARRY MO-MCDONALD MO- 438 PM CDT FRI JUL 16 2010 ...SIGNIFICANT WEATHER ALERT FOR BARRY...EASTERN MCDONALD... SOUTHEASTERN NEWTON...SOUTHWESTERN LAWRENCE AND SOUTHWESTERN STONE COUNTIES UNTIL 500 PM CDT... AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS 4 MILES WEST OF PURDY...OR 7 MILES SOUTHWEST OF MONETT...MOVING NORTHEAST AT 15 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE THUNDERSTORMS. BOXELL
Special weather statement, Jul 16, 4:49 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 449 PM CDT FRI JUL 16 2010 MOZ090-162230- GREENE MO- 449 PM CDT FRI JUL 16 2010 ...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN GREENE COUNTY UNTIL 530 PM CDT... AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CENTRAL SPRINGFIELD...OR 7 MILES NORTHEAST OF BATTLEFIELD...MOVING SOUTHEAST AT 5 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE GALLOWAY...SPRINGFIELD AND TURNERS. INTERSTATE 44 BETWEEN MILE MARKERS 77 AND 82 WILL ALSO BE IMPACTED BY THIS STORM. IN ADDITION...VERY HEAVY RAINFALL WILL BE POSSIBLE WITH THIS STORM...WHICH COULD CAUSE FLOODING OF STREETS...UNDERPASSES...AND OTHER LOW LYING AREAS. BOXELL
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 8:02 PM CDT | Flash Flood Warning | SGF | Barry | 2 hr |
| Jul 16, 3:27 PM CDT | Heat Advisory | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 28 more | 8 days |
| Jul 16, 3:32 PM CDT | Flash Flood Warning | SGF | McDonald | 6 hr |
| Jul 16, 4:46 PM CDT | Areal Flood Advisory | SGF | Greene | 99 min |
| Jul 16, 4:56 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 31 min |
| Jul 16, 5:08 PM CDT | Flash Flood Warning | SGF | Greene | 4 hr |
| Jul 16, 5:24 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Lawrence, Stone | 36 min |
| Jul 16, 5:46 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Stone | 44 min |
| Jul 16, 5:58 PM CDT | Flash Flood Warning | SGF | McDonald, Newton | 4 hr |
| Jul 16, 6:01 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 59 min |
| Jul 16, 6:10 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 40 min |
| Jul 16, 6:14 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 31 min |
| Jul 16, 6:31 PM CDT | Flash Flood Warning | SGF | Christian, Dade, Greene, Lawrence, Stone | 3 hr |
Nearby
Flash Flood Warnings in Missouri, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.